Drugs are a leading cause of this type of renal failure, usually identified by a gradual rise in the serum creatinine at least several days after the institution of therapy, occasionally accompanied by fever, eosinophilia, rash, and arthralgias. The onset of renal dysfunction may be very rapid in pts who have previously been sensitized to the offending agent; this is particularly true for rifampin, for which intermittent or interrupted therapy appears to be associated with the development of AIN. In addition to azotemia, there may be evidence of tubular dysfunction (e.g., hyperkalemia, metabolic acidosis). Urinalysis may show hematuria, pyuria, white cell casts, and eosinophiluria on Hansel’s or Wright’s stain; notably, however, eosinophiluria is not specific for AIN, occurring in other causes of acute kidney injury (AKI), including atheroemboli; “urine for eosinophils” is not a diagnostically useful test.
Drugs that commonly cause AIN are listed in Table 143-3. Some drugs have a particular predilection for causing AIN, e.g., nafcillin; however, less frequent causes may be apparent only from case reports, such that a detailed history and literature review may be required to make the association with AIN. Many drugs, nonsteroidal anti-inflammatory drugs (NSAIDs) in particular, may elicit a glomerular lesion with similarity to minimal change disease, in addition to AIN; these pts typically have nephrotic-range proteinuria, versus the modest proteinuria typically associated with tubulointerstitial disease.
TABLE 143-3CAUSES OF ACUTE INTERSTITIAL NEPHRITIS ||Download (.pdf) TABLE 143-3CAUSES OF ACUTE INTERSTITIAL NEPHRITIS
|Drugs (70%, antibiotics in one-third) |
| Methicillin, nafcillin, oxacillin |
| Rifampin |
| Penicillins, cephalosporins |
| Ciprofloxacin |
| Sulfamethoxazole and other sulfonamides |
| Proton pump inhibitors, e.g., omeprazole |
| H2 blockers, e.g., cimetidine |
| Allopurinol |
| 5-Aminosalicylates |
| NSAIDs, including COX-2 inhibitors |
|Infections (16%) |
| Leptospirosis, Legionella, streptococcal, tuberculosis |
|Tubulointerstitial nephritis and uveitis syndrome (TINU) (5%) |
|Idiopathic (8%) |
|Sarcoidosis (1%) |
|IgG4-related systemic disease |
Renal dysfunction in drug-associated AIN usually improves after withdrawal of the offending drug, but complete recovery may be delayed and incomplete. In uncontrolled studies, glucocorticoids have been shown to promote earlier recovery of renal function and reduce fibrosis; this therapy is generally reserved to avoid or reduce the duration of dialytic therapy in pts who fail to respond to medication withdrawal.
AIN may also occur in the context of systemic infections, classically leptospirosis, Legionella infection, and streptococcal bacterial infection. Interstitial nephritis characterized by a dense infiltrate of IgG4-expressing plasma cells can occur as part of IgG4-related systemic disease; pancreatitis, retroperitoneal fibrosis, and a chronic sclerosing sialadenitis may variably be present. Sjögren’s syndrome can also be associated with acute tubulointerstitial nephritis. Finally, the tubulointerstitial nephritis and uveitis syndrome (TINU) is another increasingly recognized form of AIN. In addition to uveitis, which may precede or follow the AIN in pts with TINU, systemic symptoms and signs are common, e.g., weight loss, fever, malaise, arthralgias, and an elevated erythrocyte sedimentation rate. The renal disease is typically self-limited; those with progressive disease are often treated with prednisone.